Algebra & Number Theory

McKay natural correspondences on characters

Gabriel Navarro, Pham Huu Tiep, and Carolina Vallejo

Full-text: Open access


Let G be a finite group, let p be an odd prime, and let P Sylp(G). If NG(P)=PCG(P), then there is a canonical correspondence between the irreducible complex characters of G of degree not divisible by p belonging to the principal block of G and the linear characters of P. As a consequence, we give a characterization of finite groups that possess a self-normalizing Sylow p-subgroup or a p-decomposable Sylow normalizer.

Article information

Algebra Number Theory, Volume 8, Number 8 (2014), 1839-1856.

Received: 31 January 2014
Revised: 17 June 2014
Accepted: 25 August 2014
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20C15: Ordinary representations and characters
Secondary: 20C20: Modular representations and characters

McKay conjecture self-normalizing Sylow subgroup $p$-decomposable Sylow normalizer


Navarro, Gabriel; Tiep, Pham Huu; Vallejo, Carolina. McKay natural correspondences on characters. Algebra Number Theory 8 (2014), no. 8, 1839--1856. doi:10.2140/ant.2014.8.1839.

Export citation


  • F. Digne and J. Michel, Representations of finite groups of Lie type, London Mathematical Society Student Texts 21, Cambridge University Press, 1991.
  • D. Gajendragadkar, “A characteristic class of characters of finite $\pi $-separable groups”, J. Algebra 59:2 (1979), 237–259.
  • R. M. Guralnick, G. Malle, and G. Navarro, “Self-normalizing Sylow subgroups”, Proc. Amer. Math. Soc. 132:4 (2004), 973–979.
  • B. Huppert, Endliche Gruppen, I, Die Grundlehren der Mathematischen Wissenschaften 134, Springer, Berlin-New York, 1967.
  • I. M. Isaacs, Character theory of finite groups, AMS Chelsea, Providence, RI, 2006.
  • I. M. Isaacs, Finite group theory, Graduate Studies in Mathematics 92, Amer. Math. Soc., Providence, RI, 2008.
  • I. M. Isaacs and G. Navarro, “Characters of $p'$-degree of $p$-solvable groups”, J. Algebra 246:1 (2001), 394–413.
  • I. M. Isaacs and G. Navarro, “Character sums and double cosets”, J. Algebra 320:10 (2008), 3749–3764.
  • I. M. Isaacs, G. Malle, and G. Navarro, “A reduction theorem for the McKay conjecture”, Invent. Math. 170:1 (2007), 33–101.
  • A. S. Kondratiev and V. D. Mazurov, “2-signalizers of finite simple groups”, Algebra Logika 42:5 (2003), 594–623. In Russian; translated in Algebra Logic 42:5 (2003), 333–348.
  • G. Malle and G. Navarro, “Characterizing normal Sylow $p$-subgroups by character degrees”, J. Algebra 370 (2012), 402–406.
  • G. Navarro, “New properties of the $\pi$-special characters”, J. Algebra 187:1 (1997), 203–213.
  • G. Navarro, Characters and blocks of finite groups, London Mathematical Society Lecture Note Series 250, Cambridge University Press, 1998.
  • G. Navarro, “Linear characters of Sylow subgroups”, J. Algebra 269:2 (2003), 589–598.
  • G. Navarro, “The McKay conjecture and Galois automorphisms”, Ann. of Math. $(2)$ 160:3 (2004), 1129–1140.
  • G. Navarro and B. Späth, “On Brauer's height zero conjecture”, J. Eur. Math. Soc. $($JEMS$)$ 16:4 (2014), 695–747.
  • G. Navarro and P. H. Tiep, “Rational irreducible characters and rational conjugacy classes in finite groups”, Trans. Amer. Math. Soc. 360:5 (2008), 2443–2465.
  • G. Navarro and P. H. Tiep, “Brauer characters and rationality”, Math. Z. 276:3-4 (2014), 1101–1112.
  • G. Navarro, P. H. Tiep, and A. Turull, “$p$-rational characters and self-normalizing Sylow $p$-subgroups”, Represent. Theory 11 (2007), 84–94.
  • T. Okuyama and M. Wajima, “Character correspondence and $p$-blocks of $p$-solvable groups”, Osaka J. Math. 17:3 (1980), 801–806.
  • B. Späth, “A reduction theorem for the Alperin–McKay conjecture”, J. Reine Angew. Math. 680 (2013), 153–189.